Hail, Berkshire
- When
- June 19, 4:45 PM EST
- Where
- Berkshire County, Housatonic
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.250, -73.367
A trained spotter reported penny-sized hail at Housatonic.
Early in the day on June 19, low pressure was over western Quebec Province with a cold front trailing southwestward to a weak wave over the northern Great Lakes, then southward to the central Mississippi Valley. The air over southwestern New England became more unstable during the day as a moderate west southwesterly breeze brought more moisture into western Massachusetts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Early in the day on June 19, low pressure was over western Quebec Province with a cold front trailing southwestward to a weak wave over the northern Great Lakes, then southward to the central Mississippi Valley. The air over southwestern New England became more unstable during the day as a moderate west southwesterly breeze brought more moisture into western Massachusetts. A few thunderstorms formed toward evening. One thunderstorm in Housatonic contained dime-sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 19, 2:45 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 345 PM EDT MON JUN 19 2006 ...SYNOPSIS... A VERY WARM AND HUMID AIRMASS WAS OVER THE REGION MIDDAY TODAY WITH DEW POINTS CLOSE TO 70 IN THE HUDSON VALLEY AND EQUIVALENT POTENTIAL TEMPERATURES CLOSE TO 340K. AN UPPER TROF EXTENDED SOUTH FROM CANADA INTO THE WESTERN GREAT LAKES AND UPPER MISSISSIPPI VALLEY...WITH A BROAD RIDGE OFF THE EAST COAST. ON THE SURFACE HIGH PRESSURE WAS CENTERED IN THE ATLANTIC WELL TO THE EAST OF CAPE COD. THERE WAS A SECOND HIGH OVER THE NORTHERN PLAINS WITH A WEAK LOW NORTH OF LAKE HURON AND A FRONTAL BAND EAST INTO CANADA AND SOUTHWEST TO THE CENTRAL PLAINS. A PRE-FRONTAL TROF EXTENDED ACROSS WESTERN NEW YORK AND WILL SERVE TO FOCUS MUCH OF THE CONVECTIVE ACTIVITY AS IT MOVES THROUGH THE REGION THIS AFTERNOON AND EVENING. && .SHORT TERM /THIS AFTERNOON THROUGH TUESDAY NIGHT/... AS OF MID AFTERNOON...STRONG THUNDERSTORMS HAVE FORMED INTO A LINE WHICH EXTENDED FROM NEAR LAKE CHAMPLAIN TO JUST WEST OF THE DELAWARE WATER GAP AND THE LINE WAS SLOWLY MOVING EAST AS THE CELLS ARE TRAINING FROM SOUTH TO NORTH. MOST OF THE ACTIVITY WAS PRETTY MUCH ON THE LEADING EDGE OF THE LINE WITH THE BAND OF SHOWERS AND EMBEDDED TSTORMS 70 TO 80 MILES WIDE. AS OF 3PM...THE SEVERE THUNDERSTORM WATCH WAS EXPANDED EAST AND EXTENDED TO INCLUDE OUR NEW ENGLAND ZONES. WEST OF THE BAND WAS AN AREA OF MOSTLY SUNNY WEATHER WITH DEWPOINTS ABOUT 5 DEGREES LOWER...WITH THE COLD FRONT EXTENDING FROM TORONTO CANADA SOUTH TO INDIANA. THERE IS PLENTY OF POTENTIAL WITH CAPE IN THE ORDER OF 3000 J/KG BASED ON OUR 1800 RAOB AND EQUIVALENT POTENTIAL TEMPS OF 340-350 EXTENDING FROM THE MID HUDSON REGION ACROSS THE CAPITAL DISTRICT INTO WESTERN MASSACHUSETTS AND SOUTHERN VERMONT. AMPLE MOISTURE WITH PRECIPBL WTR VALUES IN THE 1.5 INCH RANGE COVERING MUCH OF THE NORTHEAST. POTENTIAL EXISTS FOR FLOODING OF POORLY DRAINED ROADS AND PARKING AREAS AS THE LINE MOVES THROUGH. STREAMS WILL EXPERIENCE SHARP RISES BUT SOME OF THE RAIN WILL SOAK INTO THE GROUND AND FLOODING OF RIVERS AND STREAMS IS NOT ANTICIPATED AT THIS POINT. THE PREFRONTAL TROF WILL RIP THROUGH THIS AFTERNOON...WITH THE FRONT FOLLOWING TUESDAY MORNING. A WEAK HIGH WILL MOVE INTO THE REGION TUESDAY AFTERNOON WHICH WILL RESULT IN COOLER AND DRIER WEATHER TUESDAY NIGHT. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... THE LONG TERM PICTURE IS VERY UNSETTLED AS A BROAD TROF PRETTY MUCH PERSISTS OVER THE REGION. A COLD FRONT DROPS OUT OF CANADA INTO THE REGION WEDNESDAY NIGHT AND THE FRONT STALLS JUST WEST OF THE APPALACHIANS AND A SERIES OF DISTURBANCES MOVE ALONG IT. THIS FAR OUT FEEL THE BEST APPROACH IS TO SIMPLY GO WITH CHANCE POPS THROUGH THE PERIOD DUE TO THE UNCERTAINTY WITH RAIN DURING THE LATE NIGHT/EARLY MORNING PERIODS AND THUNDERSTORMS DURING THE AFTERNOONS AND EVENINGS. IT LOOKS LIKE THE ONLY DRY DAY DURING THIS PERIOD WILL BE WEDNESDAY. && .AVIATION (18Z MONDAY THROUGH 18Z TUESDAY)... GENERALLY MVSR VSBYS AT KGL/KPOU/KALB THROUGH THE PERIOD DUE TO HZ/BR. LATE TONIGHT AND EARLY TUESDAY MORNING VSBYS MAY DROP TO IFR IN BR. OTHERWISE VSBY MAY OCCASIONALLY DROP TO IFR IN +TSRA UNTIL ABOUT 00Z AT ALL THREE SITES. WIND GUSTS OVER 40 KTS ALSO POSSIBLE WITH THE TSRA. CIGS WILL GENERALLY BE VFR THROUGH THE PERIOD...WITH LOCAL REDUCTIONS TO MVFR/IFR IN ANY SHRA/+TSRA. && .HYDROLOGY... THE FOCUS OF INTEREST WILL BE THE POSSIBILITY OF LOCALLY HEAVY RAINFALL OVER A PERIOD OF 1 TO 3 HOURS RESULTING FROM HEAVY PRECIP CELLS TRAINING ALONG THE SOUTHWEST/NORTHEAST INSTABILITY AXIS. THERE WILL BE BRIEF PERIODS OF HEAVY RAINFALL IN MOST LOCATIONS. GENERALLY RAINFALL WILL BE HALF AN INCH OR LESS. HOWEVER...LOCALLY AN INCH AND A HALF COULD FALL IN A MATTER OF AN HOUR OR SO. THIS WILL BRING THE POTENTIAL FOR RAPID RISES ON STREAMS THAT HAPPEN TO BE IN THE IMMEDIATE AREA AND PONDING AND FLOODING OF POORLY DRAINED PAVED AREAS. MAJOR RIVERS WILL SEE RISES OF A FOOT OR TWO BUT HEAVY RAIN IS NOT EXPECTED TO BE WIDESPREAD ENOUGH FOR RIVER FLOODING. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...AIR STAGNATION ADVISORY FOR NYZ063>066 UNTIL 1 AM TUESDAY. VT...NONE. && RCK & GJM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 503 PM EDT MON JUN 19 2006 NYZ053-054-058>061-063>066-VTZ013-201100- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE- EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER- EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-BENNINGTON- 503 PM EDT MON JUN 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ULSTER...GREENE...RENSSELAER... COLUMBIA...DUTCHESS AND BENNINGTON COUNTIES. .DAY ONE...TONIGHT. SEVERE THUNDERSTORM WATCH NUMBER 509 HAS BEEN ISSUED FOR THIS AREA UNTIL 600 PM. DAMAGING STRAIGHT LINE WIND GUSTS OF 58 MPH OR MORE ARE THE PRIMARY THREAT WITH THESE THUNDERSTORMS. ALSO...THERE IS THE POSSIBILITY THAT VERY HEAVY RAINFALL WILL PRODUCE POOR DRAINAGE AND SMALL STREAM FLOODING ESPECIALLY WITH THUNDERSTORMS THAT TRAIN OVER THE SAME AREA. INDIVIDUAL THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST AT 30 TO 35 MILES AN HOUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY...AND THERE IS A CHANCE OF THUNDERSTORMS THURSDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED UNTIL 600 PM FOR THE FOLLOWING COUNTIES...COLUMBIA...DUTCHESS...GREENE...RENSSELAER... ULSTER AND BENNINGTON. IN ADDITION TO REPORTS OF DAMAGING WINDS OR LARGE HAIL...SPOTTERS ARE ASKED TO FORWARD RAINFALL MEASUREMENTS OF 2 INCHES OR MORE IN 4 HOURS OR LESS...OR 1 INCH IN A HALF HOUR OR LESS...AS WELL AS REPORTS OF BANKFULL OR NEAR BANKFULL STREAMS TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE IF YOU DO NOT HAVE INTERNET ACCESS. CTZ001-013-MAZ001-025-VTZ014-015-201100- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-WESTERN WINDHAM-EASTERN WINDHAM- 503 PM EDT MON JUN 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. SEVERE THUNDERSTORM WATCH NUMBER 511 HAS BEEN ISSUED FOR THIS AREA UNTIL 1000 PM. DAMAGING STRAIGHT LINE WIND GUSTS OF 58 MPH OR MORE ARE THE PRIMARY THREAT WITH THESE THUNDERSTORMS. ALSO...THERE IS THE POSSIBILITY THAT VERY HEAVY RAINFALL WILL PRODUCE POOR DRAINAGE AND SMALL STREAM FLOODING ESPECIALLY WITH THUNDERSTORMS THAT TRAIN OVER THE SAME AREA. INDIVIDUAL THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST AT 30 TO 35 MILES AN HOUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY...AND THERE IS A CHANCE OF THUNDERSTORMS THURSDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUESTED UNTIL 1000 PM FOR THE FOLLOWING COUNTIES...LITCHFIELD...BERKSHIRE AND WINDHAM. IN ADDITION TO REPORTS OF DAMAGING WINDS OR LARGE HAIL...SPOTTERS ARE ASKED TO FORWARD RAINFALL MEASUREMENTS OF 2 INCHES OR MORE IN 4 HOURS OR LESS...OR 1 INCH IN A HALF HOUR OR LESS...AS WELL AS REPORTS OF BANKFULL OR NEAR BANKFULL STREAMS TO THE NATIONAL WEATHER SERVICE VIA THE SEVERE WEATHER REPORT FORM ON THE INTERNET OR BY TELEPHONE IF YOU DO NOT HAVE INTERNET ACCESS. NYZ032-033-038>043-047>052-082>084-201100- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY- SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-NORTHERN FULTON- SOUTHEAST WARREN-SOUTHERN WASHINGTON- 503 PM EDT MON JUN 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FOLLOWING COUNTIES... ALBANY...FULTON...HAMILTON...HERKIMER...MONTGOMERY...SARATOGA... SCHENECTADY...SCHOHARIE...WARREN AND WASHINGTON. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY...AND THERE IS A CHANCE OF THUNDERSTORMS THURSDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NO LONGER REQUIRED FOR THE FOLLOWING COUNTIES...ALBANY...FULTON...HAMILTON...HERKIMER...MONTGOMERY... SARATOGA...SCHENECTADY...SCHOHARIE...WARREN AND WASHINGTON.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
422 PM EDT MON JUN 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND DMG NORTHUMBERLAND 43.13N 73.60W
06/19/2006 SARATOGA NY LAW ENFORCEMENT
TREE WITH WIRES DOWN ON LINDSAY ROAD AT RT. 32
&&
RTRACEY/ROKEEFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
513 PM EDT MON JUN 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM TSTM WND DMG WHITEHALL 43.56N 73.42W
06/19/2006 WASHINGTON NY LAW ENFORCEMENT
WIRES DOWN ON RT. 12
&&
OKEEFE/TRACEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
514 PM EDT MON JUN 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL SUNDERLAND 43.12N 73.11W
06/19/2006 M0.75 INCH BENNINGTON VT TRAINED SPOTTER
&&
OKEEFE/TRACEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
522 PM EDT MON JUN 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG TROY 42.73N 73.68W
06/19/2006 RENSSELAER NY LAW ENFORCEMENT
TREES AND WIRES DOWN.
&&
OKEEFE/TRACEYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
529 PM EDT MON JUN 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TSTM WND DMG SAUGERTIES 42.07N 73.95W
06/19/2006 ULSTER NY LAW ENFORCEMENT
TREES AND WIRES DOWN.
&&
BELAUS/OKEEFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
542 PM EDT MON JUN 19 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM TSTM WND DMG BETHLEHEM CENTER 42.60N 73.79W
06/19/2006 ALBANY NY LAW ENFORCEMENT
TREE DOWN ON POWERLINE ON BEAVER DAM RD.
&&
RTRACEY/ROKEEFEThe Albany radar (KENX), 68 km away, was scanning. The volume nearest the first event began at 21:43 UTC.
1 hail. Local standard time, as filed.
A trained spotter reported penny-sized hail at Housatonic.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, June 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521628.